Web Content Viewer
Actions
Severe Pulmonary Illness Linked to Vaping
Severe Pulmonary Illness Linked to Vaping

State and local public health officials are investigating reports of Ohioans who experienced severe pulmonary illness following use of e-cigarettes, or vaping. The reports follow a national alert by the U.S. Centers for Disease Control and Prevention (CDC) about pulmonary illnesses linked to vaping in multiple states.

Information about the status of the public health investigation into Ohio’s illness reports is available here.

The Ohio Department of Health (ODH) issued a health alert to healthcare providers asking them to report all suspected cases of serious pulmonary illness where the cause is unclear with a history of vaping to local or state public health officials for investigation.

According to the CDC, patient respiratory symptoms have included cough, shortness of breath, and fatigue. In some cases, symptoms worsened over a period of days or weeks and required hospitalization. Other symptoms reported by some patients included fever, chest pain, weight loss, nausea, and diarrhea.

“We are seeing a tremendous increase in vaping among our youth, which is a public health crisis,” said ODH Director Amy Acton, MD, MPH. “There is a perception that vaping is safe, and these reports of serious pulmonary illness linked to e-cigarette or vaping product use show that this is simply not true.”

Besides nicotine, e-cigarette aerosol that users  inhale can contain harmful and potentially harmful substances, including cancer-causing chemicals; heavy metals such as nickel, tin, and lead; volatile organic compounds which can adversely impact health; ultrafine particles that can reach deep into lungs; and flavorings such as diacetyl, a chemical used to give a butter-like flavor linked to serious lung disease.

“Anyone who thinks that they may be experiencing serious breathing problems linked to vaping should seek immediate medical attention,” said Dr. Acton.

Vaping liquids can be poisonous to small children if they ingest the liquid. If you think your child has ingested vaping liquid, call Ohio’s Poison Centers at 1-800-222-1222.

Information about vaping and risks associated with e-cigarette use is available on the ODH website and the CDC website. Information about resources to help people quit smoking and vaping are available on the cessation page of the ODH website, including the Ohio Tobacco Quit Line (1-800-QUIT-NOW).